Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 71, NWS Gray, ME

June 18, 2011Androscoggin County, Cumberland County, Sagadahoc County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 18, 2011, 5:50 PM EDT for Androscoggin County, Cumberland County, Sagadahoc County, Maine. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 5:50 PM EDT (21:50 UTC)
Expired
Jun 18, 2011, 6:30 PM EDT
In force
40 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Androscoggin County, ME, Cumberland County, ME, Sagadahoc County, ME

The radar

The Portland,ME radar (KGYX), 17 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:10 PM EDTTSTM WND DMGDurham, METREES DOWN ON WIRES IN DURHAM
Jun 18, 6:25 PM EDTHAIL 0.88Brunswick, MENICKEL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS51 KGYX 182150
SVRGYX
MEC001-005-023-182230-
/O.NEW.KGYX.SV.W.0071.110618T2150Z-110618T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
550 PM EDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE...
  CENTRAL SAGADAHOC COUNTY IN SOUTH CENTRAL MAINE...
  EASTERN CUMBERLAND COUNTY IN MAINE...

* UNTIL 630 PM EDT...

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 65 MPH.  THIS STORM WAS LOCATED NEAR
  RANGE PONDS STATE PARK...OR 6 MILES SOUTHWEST OF AUBURN...AND
  MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LISBON
  FALLS...FREEPORT...TOPSHAM...BRUNSWICK...WOOLWICH AND BATH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4372 7001 4376 7007 4378 7007 4377 7010
      4396 7042 4415 7030 4398 6971 4397 6971
TIME...MOT...LOC 2150Z 306DEG 24KT 4402 7026

$$
EKSTER
1 follow-up statement
768 
WWUS51 KGYX 182218
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
618 PM EDT SAT JUN 18 2011

MEC001-005-023-182230-
/O.CON.KGYX.SV.W.0071.000000T0000Z-110618T2230Z/
ANDROSCOGGIN ME-SAGADAHOC ME-CUMBERLAND ME-
618 PM EDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EAST CENTRAL CUMBERLAND...CENTRAL SAGADAHOC AND SOUTHEASTERN
ANDROSCOGGIN COUNTIES...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR TOPSHAM...MOVING SOUTHEAST AT 30
MPH.

SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BOWDOINHAM...TOPSHAM...BRUNSWICK...BRUNSWICK NAVAL AIR STATION...
WOOLWICH...HARPSWELL AND BATH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4377 6997 4380 7004 4393 7021 4407 7003
      4398 6972 4396 6972
TIME...MOT...LOC 2219Z 306DEG 24KT 4391 7004

$$
MLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:46 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 18, 4:46 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
446 PM EDT SAT JUN 18 2011

.SYNOPSIS...
BROAD LOW PRESSURE ACROSS THE AREA WILL PUSH OFFSHORE AND
INTENSIFY IN THE CANADIAN MARITIMES ON SUNDAY. HIGH PRESSURE
WILL BUILD IN FROM THE WEST ON SUNDAY AND MONDAY. A FRONTAL
SYSTEM WILL APPROACH FROM THE WEST MONDAY NIGHT INTO TUESDAY
BRINGING A CHANCE OF SHOWERS. DRY WEATHER WILL RETURN ON WEDNESDAY
AS HIGH PRESSURE BUILDS OVER THE NORTHEASTERN STATES. A WARM AND
HUMID FRONTAL SYSTEM WILL WORK ACROSS NEW ENGLAND THURSDAY AND
FRIDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
445 PM UPDATE...STILL WATCHING BKN LINE OF CONVECTION AHEAD COLD FRONT
MOVING SE ACROSS CWA ATTM. ENOUGH INSTABILITY AND SHEAR TO PRODUCE
SOME SEVER HAIL AND PERHAPS SOME ISOLATED WIND DAMAGE AS WELL.
BOTH THE WANING DAYTIME HEATING AND THE FACT THE FRONT SHOULD BE
CLEAR OF THE AREA BY SUNSET...SUGGEST THE THREAT SHOULD BE WINDING
DOWN BEFORE SUNSET.

PREVIOUSLY...DUE TO SOME COOLING ALOFT/RESIDUAL LOW LEVEL
MOISTURE/DIFFERENTIAL HEATING SOME SCATTERED AFTERNOON
THUNDERSTORMS DEVELOPING UPSTREAM IN NORTHERN VERMONT/SOUTHERN
CANADA AND ACROSS MOSTLY THE NORTHERN HALF OF NEW HAMPSHIRE AND
THE FOOTHILLS AND MOUNTAINS OF MAINE...SOME OF THESE WILL MAY BE
ACCOMPANIED BY HAIL DUE TO THE LOWERING FREEZING LEVEL. THESE
SCATTERED STORMS WILL QUICKLY COME TO AN END BY THIS EVENING AS
DRIER AIR MOVES ACROSS THE AREA AND CONDITIONS QUICKLY STABILIZE.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/...
HIGH PRESSURE BUILDS ACROSS THE REGION TONIGHT THROUGH SUNDAY
NIGHT. ANY LEFTOVER TSTMS IN THE EARLY EVENING WILL QUICKLY COME
TO AN END. DRIER AND A MORE STABLE AIR IS EXPECTED THROUGH THE PERIOD.
DUE TO THE COOL CYCLONIC FLOW ALOFT SOME AFTN CU MAY DEVELOP AND
EVEN A POSSIBLE SHOWER OR THUNDERSTORM IN THE MOUNTAINS. USED A
BLEND OF THE MAV/MET TEMPS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE ECMWF AND GFS ARE IN BETTER AGREEMENT TODAY THEN THEY HAVE
BEEN THE LAST FEW RUNS. OVERALL...TEMPERATURES LOOK TO BE
SEASONABLE TO SLIGHTLY BELOW NORMAL THROUGH MUCH OF THE PERIOD
WITH CONFLUENCE ACROSS NRN NEW ENGLAND KEEPING THE WARMER AIR
WELL TO THE SOUTH AT BAY. THE BEST CHANCE OF SHOWERS WILL BE
MIDWEEK WHEN A WARM FRONT APPROACHES FROM THE SW.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...VFR CONDITIONS THROUGH SUNDAY NIGHT.

LONG TERM...MAINLY VFR EXPECTED.

&&

.MARINE...
SHORT TERM...SEAS AND WINDS TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH SUNDAY NIGHT.

LONG TERM...MAINLY SUB-SCA CONDITIONS ARE EXPECTED THROUGH
MIDWEEK.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 18, 2:58 AM EDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
258 AM EDT SAT JUN 18 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-190700-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
258 AM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-190700-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
258 AM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 18, 5:34 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
534 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             2 NE OXFORD             44.15N  70.47W
06/18/2011  E1.00 INCH       OXFORD             ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100202

MC
Local storm report, Jun 18, 5:36 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
536 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             SANDWICH                43.79N  71.41W
06/18/2011  E0.75 INCH       CARROLL            NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100203

MC
Local storm report, Jun 18, 5:41 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
541 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             1 ENE SOUTH WINDHAM     43.74N  70.40W
06/18/2011  E0.25 INCH       CUMBERLAND         ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100204

MC
Local storm report, Jun 18, 5:46 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
546 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             GORHAM                  43.68N  70.44W
06/18/2011  E0.75 INCH       CUMBERLAND         ME   PUBLIC

&&

EVENT NUMBER GYX1100206

MC
Local storm report, Jun 18, 5:47 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
547 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             1 NE LEWISTON           44.11N  70.20W
06/18/2011  E0.25 INCH       ANDROSCOGGIN       ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100207

MC
Local storm report, Jun 18, 5:48 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
548 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             AUBURN                  44.10N  70.23W
06/18/2011  E1.00 INCH       ANDROSCOGGIN       ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100208

MC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:25 PM EDTSpecial Weather StatementGYXSomerset50 min
Jun 18, 3:47 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset43 min
Jun 18, 4:06 PM EDTSpecial Weather StatementGYXOxford39 min
Jun 18, 4:15 PM EDTSevere Thunderstorm WarningGYXFranklin, Kennebec, Somerset, Waldo45 min
Jun 18, 4:34 PM EDTSpecial Weather StatementGYXCumberland26 min
Jun 18, 4:54 PM EDTSevere Thunderstorm WarningGYXOxford36 min
Jun 18, 5:02 PM EDTSevere Thunderstorm WarningGYXCumberland, York43 min
Jun 18, 5:06 PM EDTSpecial Weather StatementGYXKennebec39 min
Jun 18, 5:15 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Waldo45 min
Jun 18, 5:17 PM EDTSevere Thunderstorm WarningGYXYork43 min
Jun 18, 5:19 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec, Lincoln41 min
Jun 18, 5:22 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford38 min
Jun 18, 5:38 PM EDTSevere Thunderstorm WarningGYXCumberland, York37 min
Jun 18, 5:44 PM EDTSpecial Marine WarningGYX61 min
Jun 18, 5:50 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Waldo55 min
Jun 18, 5:57 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Sagadahoc48 min
Jun 18, 6:12 PM EDTSpecial Weather StatementGYXCumberland18 min
Jun 18, 6:14 PM EDTSevere Thunderstorm WarningGYXYork32 min
Jun 18, 6:15 PM EDTSpecial Weather StatementGYXYork45 min
Jun 18, 6:22 PM EDTSpecial Marine WarningGYX83 min
Jun 18, 6:29 PM EDTSpecial Weather StatementGYXSagadahoc46 min
Jun 18, 6:37 PM EDTSpecial Marine WarningGYX53 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.